Chemotherapy: How To Care For Your Skin During Chemotherapy
Chemotherapy treatment can affect your skin, such as making it dry, itchy, flaky or irritated because the drugs interfere with oil and sweat glands. The effects usually disappear after treatment ends or within a few months after treatment ends. Possible other short term side effects of chemotherapy on the skin include:
Certain intravenous chemotherapy drugs may produce a fairly dramatic darkening of the skin all along the vein. As with other symptoms, the darkened areas usually fade on their own a few months after treatment ends. Some people try to cover these dark areas with makeup, but that can be very time consuming, especially if more than one vein is involved. Another choice is to cover the area by wearing long sleeves.
Sudden onset of symptoms such as severe itching, hives, rashes or difficulty breathing could indicate an allergic reaction that might require immediate medical treatment. The symptoms could also open skin enough to allow in bacteria or viruses which can lead to infection. Inform your doctor about any symptoms, unexpected changes or severe reactions as soon as they appear. The sooner treatment is started, the better off you will be.
To learn how to minimize the drying effect of chemotherapy on your skin, click here.